×

zbMATH — the first resource for mathematics

On a global existence theorem of small amplitude solutions for nonlinear wave equations in an exterior domain. (English) Zbl 0592.35028
Let \(\Omega\) be an unbounded domain in \({\mathbb R}^ n\) with compact \(C^{\infty}\) boundary \(\partial \Omega\). Let \(t\) or \(x_ 0\) denote the time variable and \(x=(x_ 1,...,x_ n)\) denote the space variables. Let \(\partial_ t=\partial /\partial t\), \(\partial_ x=(\partial_ 1,...,\partial_ n)\) with \(\partial_ j=\partial /\partial x_ j\) \((j=1,...,n)\) and \(\underline{D}^ 1 D^ 1u=(\partial^ j_ t\partial_ x^{\alpha}u;\,1\leq j+| \alpha | \leq 2)\). The mixed problem
\[ (\partial_ t^ 2-\Delta)u+F(t,x,\underline D^ 1D^ 1u)=f(t,x)\text{ in } [0,\infty)\times \Omega, \]
\[ u=0\text{ on } [0,\infty)\times \partial \Omega,\tag{*} \]
\[ u(0,x)=u_ 0(x), \quad (\partial_ tu)(0,x)=u_ 1(x) \text{ in }\Omega \] is considered. The authors prove that there exists a unique, global classical solution of (*) if the data \(u_ 0\), \(u_ 1\), and \(f\) are small and sooth in some sense. They extend results due to J. Shatah [J. Differ. Equations 46, 409–425 (1982; Zbl 0518.35046)] to the mixed problem (*).
The proof is divided into two main steps. The first is to obtain an existence theorem for time-local solutions. As \(F\) is fully nonlinear, one encounters loss of derivatives if the contraction mapping principle is used. One of the methods used to overcome this difficulty is the Nash-Moser technique. But for the regularity of solutions, such results seem somewhat rough. Using a method of P. A. Dionne [J. Anal. Math. 10, 1–90 (1962; Zbl 0112.32301)] one can overcome this difficulty for the Cauchy problem, but not for (*). However, by differentiating the differential equation in (*) with respect to \(t\) and setting \(v=\partial_ t u\) one obtains two equations for \(u\) and \(v\). The first, original equation is regarded as a fully nonlinear elliptic equation for \(u\) and the second as a quasi-linear equation for \(v\). The authors thus obtain an existence theorem via the usual contraction principle. In particular, if the data are sufficiently smooth, the time-local solution obtained has the same regularity as the data.
The second step is to obtain an a priori estimate for time-local solutions. For this a uniform decay estimate plays a crucial rôle. The authors develop a new method to obtain this estimate under the assumption that the scattering obstacle does not trap rays.
Reviewer: D. Kazarinoff

MSC:
35L70 Second-order nonlinear hyperbolic equations
35A01 Existence problems for PDEs: global existence, local existence, non-existence
35A02 Uniqueness problems for PDEs: global uniqueness, local uniqueness, non-uniqueness
35B45 A priori estimates in context of PDEs
35B65 Smoothness and regularity of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Chadam, J.: Asymptotic for?u=m 2u+G(t, x, u, ux, ut). I. Ann. Scuola Norm. Sup., Pisa26, 33-65 (1972) · Zbl 0241.35014
[2] Dionne, P.: Sur les problème de Cauchy hyperboliques bién poses. J. Analyse Math.10, 1-90 (1962) · Zbl 0112.32301
[3] Ikawa, M.: Mixed problems for hyperbolic equations of second order. J. Math. Soc. Japan20, 580-608 (1968) · Zbl 0172.14304
[4] John, F.: Blow-up for quasi-linear wave equations in three space dimension. Commun. Pure Appl. Math.34, 29-51 (1981) · Zbl 0453.35060
[5] Klainerman, S.: Global existence for nonlinear wave equations. ibid.33, 43-101 (1980) · Zbl 0414.35054
[6] Klainermann, S., Ponce, G.: Global small amplitude solutions to nonlinear evolution equations. Ibid.36, 133-141 (1983) · Zbl 0509.35009
[7] Lax, P. D., Phillips, R. S.: Scattering Theory. New York & London: Academic Press 1967 · Zbl 0214.12002
[8] Lax, P. D., Morawetz, C. S., Phillips, R. S.: Exponential decay of solutions of the wave equations in the exterior of a star-shaped obstacle. Ibid.. New York & London: Academic Press16, 477-486 (1963) · Zbl 0161.08001
[9] Matsumura, A., Nishida, T.: The initial value problem for the equations of motion of viscous and heat-conductive gases. J. Math. Kyoto Univ.20, 67-104 (1980) · Zbl 0429.76040
[10] Melrose, R. B.: Singularities and energy decay in acoustical scattering. Duke Math. J.46, 43-59 (1979) · Zbl 0415.35050
[11] Mizohata, S.: The theory of partial differential equations. London: Cambridge Univ., Press 1973 · Zbl 0263.35001
[12] Mizohata, S.: Quelque problemès au bord, du type mixte, pour des équations hyperboliques, Séminair sur les équations aux derivées partielles. Collège de France, 23-60 (1966/67)
[13] Rabinowitz, P. H.: Periodic solutions of nonlinear hyperbolic partial differential equations II. Commun. Pure Appl. Math.22, 15-39 (1969) · Zbl 0157.17301
[14] Segal, I.: Non-linear semi-groups. Ann. Math.78, 339-364 (1963) · Zbl 0204.16004
[15] Shatah, J.: Global existence of small solutions to nonlinear evolution equations. J. Diff. Eqs.46, 409-425 (1982) · Zbl 0518.35046
[16] Shibata, Y.: On the global existence theorem of classical solutions of mixed problem for some second order non-linear hyperbolic operators with dissipative term in the interior domain. Funk. Ekva.25, 303-345 (1982) · Zbl 0524.35070
[17] Shibata, Y.: On the global existence theorem of classical solutions of second order fully nonlinear hyperbolic equations with first order dissipation in the exterior domain. Tsukuba J. Math.7, 1-68 (1983) · Zbl 0524.35071
[18] Shibata, Y., Tsutsumi, Y.: Global existence theorem of nonlinear wave equation in the exterior domain. Lecture Notes in Num. Appl. Anal.6, 155-196 (1983), Kinokuniya/North-Holland
[19] Shibata, Y., Tsutsumi, Y.: Local existence of solution for the initial-boundary value problem of fully nonlinear wave equation. To appear · Zbl 0651.35053
[20] Tsutsumi, Y.: Global solutions of the nonlinear Schrödinger equation in exterior domains. Commun. P.D.E.8, 1337-1374 (1983) · Zbl 0542.35027
[21] Tsutsumi, Y.: Local energy decay of solutions to the free Schrödinger equation in exterior domain. J. Fac. Sci. Univ. Tokyo Sec. IA,31, 97-108 (1984) · Zbl 0551.35069
[22] Vainberg, B. R.: On the short wave asymptotic behaviour of solutions of stationary problems and the asymptotic behaviour ast?? of solutions of nonstationary problems. Russian Math. Survey30 (2), 1-58 (1975) · Zbl 0318.35006
[23] von Wahl, W.:L p-decay rates for homogeneous wave equations. Math. Z.120, 93-106 (1971) · Zbl 0212.44201
[24] Yamamoto, K.: Characterization of convex obstacle by singularities of the scattering kernel. To appear · Zbl 0611.35066
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.